Alert archive / California / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 13, NWS Hanford, CA
NWS Hanford, CA issued this severe thunderstorm warning at May 28, 2009, 9:17 PM PDT for Fresno County, Tulare County, California. It was in force for 43 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 28, 2009, 9:17 PM PDT (04:17 UTC)
- Expired
- May 28, 2009, 10:00 PM PDT
- In force
- 43 min
- Issued by
- NWS Hanford, CA
- Area
- Storm-based polygon
Counties Fresno County, CA, Tulare County, CA
The radar
The San Joaquin Valley radar (KHNX), 33 km from the middle of the area, began a volume at 04:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 28, 9:22 PM PDT | TSTM WND DMG | Reedley, CA | LARGE TREE DOWN |
| May 28, 9:45 PM PDT | TSTM WND DMG | Sanger, CA | LARGE TREE DOWN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Vandenberg AFB, CA (KVBG), launched 00:00Z, 4.3 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1265 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 82 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS56 KHNX 290417 SVRHNX CAC019-107-290500- /O.NEW.KHNX.SV.W.0013.090529T0417Z-090529T0500Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA 917 PM PDT THU MAY 28 2009 THE NATIONAL WEATHER SERVICE IN HANFORD CA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL FRESNO COUNTY IN CENTRAL CALIFORNIA... NORTHWESTERN TULARE COUNTY IN CENTRAL CALIFORNIA... * UNTIL 1000 PM PDT * AT 914 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR DINUBA...OR 17 MILES NORTH OF VISALIA...AND MOVING NORTHWEST AT 25 MPH. THIS STORM WILL AFFECT DINUBA...REEDLEY AND SANGER THROUGH 1000 PM PDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS && LAT...LON 3660 11984 3679 11971 3661 11926 3645 11935 TIME...MOT...LOC 0416Z 114DEG 23KT 3657 11942 $$ DUDLEY
2 follow-up statements
000
WWUS56 KHNX 290438
SVSHNX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
938 PM PDT THU MAY 28 2009
CAC019-107-290500-
/O.CON.KHNX.SV.W.0013.000000T0000Z-090529T0500Z/
TULARE CA-FRESNO CA-
938 PM PDT THU MAY 28 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM PDT
FOR CENTRAL FRESNO AND EXTREME NORTHWESTERN TULARE COUNTIES...
AT 937 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR PARLIER...OR 16 MILES SOUTHEAST OF CLOVIS...MOVING
NORTHWEST AT 20 MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
SELMA...SANGER AND FOWLER
LAT...LON 3667 11941 3651 11951 3661 11983 3679 11971
3670 11948
TIME...MOT...LOC 0437Z 116DEG 19KT 3662 11956
$$
DUDLEY000
WWUS56 KHNX 290455
SVSHNX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
955 PM PDT THU MAY 28 2009
CAC019-107-290504-
/O.EXP.KHNX.SV.W.0013.000000T0000Z-090529T0500Z/
TULARE CA-FRESNO CA-
955 PM PDT THU MAY 28 2009
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL FRESNO AND EXTREME
NORTHWESTERN TULARE COUNTIES WILL EXPIRE AT 1000 PM PDT...
STRONG THUNDERSTORMS WITH FREQUENT LIGHTNING AND WIND GUSTS TO OVER
40 MPH WILL HOWEVER CONTINUE IN THE AREA THROUGH 1100 PM PDT.
LAT...LON 3667 11941 3651 11951 3661 11983 3679 11971
3670 11948
TIME...MOT...LOC 0454Z 116DEG 19KT 3666 11966
$$
DUDLEYWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hanford, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 3:15 PM PDT, 6 hours 2 minutes earlier.
Area forecast discussion, May 28, 3:15 PM PDT, 6 hours 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY - HANFORD CA 315 PM PDT THU MAY 28 2009 .DISCUSSION...SCATTERED SHOWERS OCCURRED OVER THE MOUNTAINS AND A FEW THUNDERSTORMS NEAR SAN JOAQUIN RIDGE AND YOSEMITE. OTHERWISE MOSTLY SUNNY IN THE VALLEY WITH TEMPERATURES IN THE MID TO UPPER 90S. A WEAK UPPER LEVEL IMPULSE OVER THE COAST WILL MOVE NEAR THE CHANNEL ISLANDS FRIDAY. 500MB HEIGHTS START LOWERING OVERNIGHT. THE LOWER HEIGHT SHOULD ALSO ALLOW FOR A DEEPER MARINE LAYER ALONG THE COAST. SO THINK TEMPERATURES WILL BE A BIT COOLER OVERNIGHT AND FRIDAY. THERE MAY BE A REPEAT OF TODAYS CONVECTIVE STORM ACTIVITY FRIDAY WITH MOIST AND UNSTABLE AIRMASS OVER THE REGION AND SE MID LEVEL FLOW. THE CONVECTIVE POTENTIAL MAY SHIFT TOWARDS THE TULARE MOUNTAINS OF KERN COUNTY MOUNTAINS AND DESERT SATURDAY AS THE WEAK DISTURBANCE REACHES SOUTH CALIFORNIA. LIGHT MID LEVEL WIND FLOW MAY KEEP THE CONVECTIVE STORM THREAT MAINLY OVER THE HIGHER ELEVATIONS OF THE SIERRA SUNDAY. A COOLER ONSHORE SW FLOW WILL BRING MUCH COOLER TEMPERATURES INTO CENTRAL CALIFORNIA MONDAY AS A DEEPER UPPER LOW APPROACHES 130W OFF THE WEST COAST. THE 00Z MODELS HAVE DIVERGE ON THE TIMING WITH THE SYSTEM. THE ECM NOW MAINTAINS THE LOW OFF THE COAST ALONG 130W WITH THE GFS MORE PROGRESSIVE AND BRINGS THE SYSTEM NEAR THE CENTRAL COAST WEDNESDAY. WATER VAPOR IMAGES INDICATE THE EPAC SYSTEM ALREADY BECOMING CLOSED OFF. A CLOSED UPPER SLOW COULD DRIFT OFF THE COAST FOR DAYS. SO HAVE OPTED TO MAINTAIN THE CURRENT DRY FORECAST. && .AVIATION...ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP OVER THE MOUNTAINS AND DESERT AFTER 19Z TODAY AND DISSIPATE BY 06Z FRIDAY. A FEW THUNDERSTORMS WILL ALSO DRIFT INTO THE SIERRA FOOTHILLS EARLY THIS EVENING. OTHERWISE...VFR CONDITIONS WILL PREVAIL ACROSS THE CENTRAL CALIFORNIA INTERIOR THROUGH 12Z FRIDAY. && .AIR QUALITY ISSUES... ON THURSDAY MAY 28 2009... UNHEALTHY IN KERN COUNTY. UNHEALTHY FOR SENSITIVE GROUPS IN FRESNO... KINGS... MADERA... MERCED AND TULARE COUNTIES. FURTHER INFORMATION IS AVAILABLE AT VALLEYAIR.ORG && .HNX WATCHES/WARNINGS/ADVISORIES... NONE. && PUBLIC...MV AVN/FW...DCH WEATHER.GOV/HANFORD
Hazardous weather outlook, May 28, 10:19 AM PDT, 10 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY - HANFORD CA 1019 AM PDT THU MAY 28 2009 CAZ089-091-092-291730- WEST CENTRAL SAN JOAQUIN VALLEY-SOUTHWESTERN SAN JOAQUIN VALLEY- SOUTHEASTERN SAN JOAQUIN VALLEY- 1019 AM PDT THU MAY 28 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WEST CENTRAL AND SOUTHERN SAN JOAQUIN VALLEY. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON THROUGH TONIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTERS HAVE BEEN ACTIVATED ACROSS THE WEST CENTRAL AND SOUTHERN SAN JOAQUIN VALLEY FROM 1 - 7 PM. WEATHER SPOTTERS ARE ENCOURAGED TO RELAY ANY REPORTS OF SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE THROUGH THE AMATEUR RADIO NETWORK OR BY TELEPHONE. WEATHER.GOV/HANFORD CAZ095>097-291730- KERN COUNTY MOUNTAINS-SIERRA NEVADA FROM YOSEMITE TO KINGS CANYON- TULARE COUNTY MOUNTAINS- 1019 AM PDT THU MAY 28 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE KERN COUNTY MOUNTAINS AND THE HIGHER ELEVATIONS OF THE SOUTHERN SIERRA NEVADA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE POSSIBLE IN THE SIERRAS...THE KERN AND TULARE COUNTY MOUNTAINS. HAIL, STRONG WINDS AND HEAVY RAIN ARE POSSIBLE AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTERS HAVE BEEN ACTIVATED ACROSS THE KERN COUNTY MOUNTAINS AND THE HIGHER ELEVATIONS OF THE SOUTHERN SIERRA NEVADA FROM 1 PM - 7 PM. WEATHER SPOTTERS ARE ENCOURAGED TO RELAY ANY REPORTS OF SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE THROUGH THE AMATEUR RADIO NETWORK OR BY TELEPHONE. WEATHER.GOV/HANFORD
In the hours before
Special weather statement, May 28, 6:00 PM PDT, 3 hours 17 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY - HANFORD CA 600 PM PDT THU MAY 28 2009 CAZ089>097-290430- WEST CENTRAL SAN JOAQUIN VALLEY-EAST CENTRAL SAN JOAQUIN VALLEY- SOUTHWESTERN SAN JOAQUIN VALLEY-SOUTHEASTERN SAN JOAQUIN VALLEY- MARIPOSA MADERA AND FRESNO COUNTY FOOTHILLS- TULARE COUNTY FOOTHILLS-KERN COUNTY MOUNTAINS- SIERRA NEVADA FROM YOSEMITE TO KINGS CANYON- TULARE COUNTY MOUNTAINS- 600 PM PDT THU MAY 28 2009 ...SCATTERED SHOWERS AND THUNDERSTORMS CONTINUE THROUGHOUT MUCH OF INTERIOR CENTRAL CALIFORNIA... SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP THROUGHOUT THE SAN JOAQUIN VALLEY...SOUTHERN SIERRA NEVADA...AND THE TEHACHAPI MOUNTAINS THIS EVENING AND THEN BEGIN TO SUBSIDE AFTER SUNSET. MOVEMENT IS GENERALLY TOWARD THE NORTHWEST AT AROUND 15 MPH. THE MAIN THREAT FROM THE THUNDERSTORMS WILL BE HAIL...WHICH COULD APPROACH AN INCH IN DIAMETER IN THE STRONGEST STORMS. THESE STORMS MAY ALSO CONTAIN...GUSTY WINDS...FREQUENT LIGHTNING...AND BRIEF HEAVY RAIN. PEOPLE SHOULD MONITOR CONDITIONS AND SEEK SHELTER IF A THUNDERSTORM APPROACHES. BSO WEATHER.GOV/HANFORD
Local storm report, May 28, 6:07 PM PDT, 3 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
607 PM PDT THU MAY 28 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM HAIL YOSEMITE VALLEY 37.74N 119.60W
05/28/2009 E0.75 INCH MARIPOSA CA UNKNOWN
AN UNKNOWN SPOTTER IN YOSEMITE LAKES REPORTED 3/4 INCH
HAIL.
&&
TMORLocal storm report, May 28, 7:08 PM PDT, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
708 PM PDT THU MAY 28 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM HAIL 5 SSW COARSEGOLD 37.19N 119.73W
05/28/2009 E0.75 INCH MADERA CA UNKNOWN
AN UNKNOWN SPOTTER AT YOSEMITE LAKES REPORTED PENNY SIZE
HAIL.
&&
JBROSpecial weather statement, May 28, 7:25 PM PDT, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY - HANFORD CA 725 PM PDT THU MAY 28 2009 CAZ094-097-290415- TULARE COUNTY FOOTHILLS-TULARE COUNTY MOUNTAINS- 725 PM PDT THU MAY 28 2009 ...STRONG THUNDERSTORMS TO AFFECT THE SOUTHERN SIERRA...FOOTHILLS AND THE EAST SIDE OF THE SAN JOAQUIN VALLEY OF TULARE COUNTY THROUGH 830 PM... AN AREA OF STRONG THUNDERSTORMS WILL MOVE NORTHEAST ACROSS THE CAMP NELSON...SPRINGVILLE AND PONDEROSA VICINITIES THROUGH 830 PM. THESE STORMS WILL PRODUCE LOCALLY HEAVY RAIN...HAIL AND GUSTY WINDS TO AROUND 45 MPH. THE STORMS MAY REACH INTO THE PORTERVILLE VICINITY WITH BRIEF RAIN...LIGHTNING AND GUSTY WINDS TO 40 MPH. PEOPLE SHOULD MONITOR CONDITIONS AND SEEK SHELTER IF A THUNDERSTORM APPROACHES. WEATHER.GOV/HANFORD
Local storm report, May 28, 8:54 PM PDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
854 PM PDT THU MAY 28 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 PM HAIL W VISALIA 36.33N 119.32W
05/28/2009 M1.00 INCH TULARE CA TRAINED SPOTTER
&&
MOLINALocal storm report, May 28, 9:17 PM PDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
917 PM PDT THU MAY 28 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0905 PM TSTM WND DMG GOSHEN 36.35N 119.42W
05/28/2009 TULARE CA TRAINED SPOTTER
3 FOOT DIAMETER TREE DOWNED BY THUNDERSTORM WIND.
&&
MENDENHALLThe office that day
Everything else NWS Hanford, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 7:59 PM PDT | Severe Thunderstorm Warning | HNX | Tulare | 46 min |
| May 28, 8:31 PM PDT | Severe Thunderstorm Warning | HNX | Fresno, Tulare | 44 min |
| May 28, 8:45 PM PDT | Severe Thunderstorm Warning | HNX | Fresno, Kings, Tulare | 45 min |
| May 28, 9:13 PM PDT | Severe Thunderstorm Warning | HNX | Fresno, Tulare | 47 min |
| May 28, 9:27 PM PDT | Severe Thunderstorm Warning | HNX | Fresno, Kings, Tulare | 39 min |
Nearby
Severe Thunderstorm Warnings in California, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.